Neuromyopathy caused by long term colchicine therapy

Hyung Jun Park, Hyung Soo Lee, Heasoo Koo, Soo Jeong Han, Euno Choi, Chan Young Lee, Seung Ah Lee, Young Chul Choi, Kee Duk Park

Research output: Contribution to journalArticle

Abstract

Colchicine-induced neuromyopathy is an extremely rare complication, and can develop in the setting of acute overdose or chronic administration in therapeutic doses. A 72-year-old man presented with proximal muscle weakness and myalgia. He had angina pectoris and Behçet’s disease, leading to the treatment of colchicine (1.2 mg daily for about 6 years), cyclosporine, methylprednisolone, simvastatin, and aspirin. A biceps brachii muscle biopsy was performed and electron microscopic examination revealed scattered autophagic vacuoles. He was initially treated with steroid pulse therapy. However, muscle weakness did not improve. After the discontinuation of colchicine, muscle power and myalgia improved steadily. There should be heightened awareness of colchicine-induced neuromyopathy because that clinical suspicion is the most important diagnostic clue, and termination of colchicine is the only treatment.

Original languageEnglish
Pages (from-to)185-188
Number of pages4
JournalNeurology Asia
Volume23
Issue number2
Publication statusPublished - 2018 Jun

Fingerprint

Colchicine
Myalgia
Muscle Weakness
Therapeutics
Muscles
Simvastatin
Methylprednisolone
Angina Pectoris
Vacuoles
Cyclosporine
Aspirin
Steroids
Electrons
Biopsy

All Science Journal Classification (ASJC) codes

  • Neurology
  • Clinical Neurology

Cite this

Park, H. J., Lee, H. S., Koo, H., Han, S. J., Choi, E., Lee, C. Y., ... Park, K. D. (2018). Neuromyopathy caused by long term colchicine therapy. Neurology Asia, 23(2), 185-188.
Park, Hyung Jun ; Lee, Hyung Soo ; Koo, Heasoo ; Han, Soo Jeong ; Choi, Euno ; Lee, Chan Young ; Lee, Seung Ah ; Choi, Young Chul ; Park, Kee Duk. / Neuromyopathy caused by long term colchicine therapy. In: Neurology Asia. 2018 ; Vol. 23, No. 2. pp. 185-188.
@article{d9d0191f12734ea3ab50b4283211927e,
title = "Neuromyopathy caused by long term colchicine therapy",
abstract = "Colchicine-induced neuromyopathy is an extremely rare complication, and can develop in the setting of acute overdose or chronic administration in therapeutic doses. A 72-year-old man presented with proximal muscle weakness and myalgia. He had angina pectoris and Beh{\cc}et’s disease, leading to the treatment of colchicine (1.2 mg daily for about 6 years), cyclosporine, methylprednisolone, simvastatin, and aspirin. A biceps brachii muscle biopsy was performed and electron microscopic examination revealed scattered autophagic vacuoles. He was initially treated with steroid pulse therapy. However, muscle weakness did not improve. After the discontinuation of colchicine, muscle power and myalgia improved steadily. There should be heightened awareness of colchicine-induced neuromyopathy because that clinical suspicion is the most important diagnostic clue, and termination of colchicine is the only treatment.",
author = "Park, {Hyung Jun} and Lee, {Hyung Soo} and Heasoo Koo and Han, {Soo Jeong} and Euno Choi and Lee, {Chan Young} and Lee, {Seung Ah} and Choi, {Young Chul} and Park, {Kee Duk}",
year = "2018",
month = "6",
language = "English",
volume = "23",
pages = "185--188",
journal = "Neurology Asia",
issn = "1823-6138",
publisher = "ASEAN Neurological Association",
number = "2",

}

Park, HJ, Lee, HS, Koo, H, Han, SJ, Choi, E, Lee, CY, Lee, SA, Choi, YC & Park, KD 2018, 'Neuromyopathy caused by long term colchicine therapy', Neurology Asia, vol. 23, no. 2, pp. 185-188.

Neuromyopathy caused by long term colchicine therapy. / Park, Hyung Jun; Lee, Hyung Soo; Koo, Heasoo; Han, Soo Jeong; Choi, Euno; Lee, Chan Young; Lee, Seung Ah; Choi, Young Chul; Park, Kee Duk.

In: Neurology Asia, Vol. 23, No. 2, 06.2018, p. 185-188.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Neuromyopathy caused by long term colchicine therapy

AU - Park, Hyung Jun

AU - Lee, Hyung Soo

AU - Koo, Heasoo

AU - Han, Soo Jeong

AU - Choi, Euno

AU - Lee, Chan Young

AU - Lee, Seung Ah

AU - Choi, Young Chul

AU - Park, Kee Duk

PY - 2018/6

Y1 - 2018/6

N2 - Colchicine-induced neuromyopathy is an extremely rare complication, and can develop in the setting of acute overdose or chronic administration in therapeutic doses. A 72-year-old man presented with proximal muscle weakness and myalgia. He had angina pectoris and Behçet’s disease, leading to the treatment of colchicine (1.2 mg daily for about 6 years), cyclosporine, methylprednisolone, simvastatin, and aspirin. A biceps brachii muscle biopsy was performed and electron microscopic examination revealed scattered autophagic vacuoles. He was initially treated with steroid pulse therapy. However, muscle weakness did not improve. After the discontinuation of colchicine, muscle power and myalgia improved steadily. There should be heightened awareness of colchicine-induced neuromyopathy because that clinical suspicion is the most important diagnostic clue, and termination of colchicine is the only treatment.

AB - Colchicine-induced neuromyopathy is an extremely rare complication, and can develop in the setting of acute overdose or chronic administration in therapeutic doses. A 72-year-old man presented with proximal muscle weakness and myalgia. He had angina pectoris and Behçet’s disease, leading to the treatment of colchicine (1.2 mg daily for about 6 years), cyclosporine, methylprednisolone, simvastatin, and aspirin. A biceps brachii muscle biopsy was performed and electron microscopic examination revealed scattered autophagic vacuoles. He was initially treated with steroid pulse therapy. However, muscle weakness did not improve. After the discontinuation of colchicine, muscle power and myalgia improved steadily. There should be heightened awareness of colchicine-induced neuromyopathy because that clinical suspicion is the most important diagnostic clue, and termination of colchicine is the only treatment.

UR - http://www.scopus.com/inward/record.url?scp=85049489289&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85049489289&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:85049489289

VL - 23

SP - 185

EP - 188

JO - Neurology Asia

JF - Neurology Asia

SN - 1823-6138

IS - 2

ER -

Park HJ, Lee HS, Koo H, Han SJ, Choi E, Lee CY et al. Neuromyopathy caused by long term colchicine therapy. Neurology Asia. 2018 Jun;23(2):185-188.